Asymptotic enumeration of integer matrices with large equal row and column sums

Abstract

Let s, t, m, n be positive integers such that sm = tn. Let M(m, s; n, t) be the number of m×n matrices over {0, 1, 2, …} with each row summing to s and each column summing to t. Equivalently, M(m, s; n, t) counts 2-way contingency tables of order m×n such that the row marginal sums are all s and the column marginal sums are all t. A third equivalent description is that M(m, s; n, t) is the number of semiregular labelled bipartite multigraphs with m vertices of degree s and n vertices of degree t. When m = n and s = t such matrices are also referred to as n×n magic or semimagic squares with line sums equal to t. We prove a precise asymptotic formula for M(m, s; n, t) which is valid over a range of (m, s; n, t) in which m, n→∞ while remaining approximately equal and the average entry is not too small. This range includes the case where m/n, n/m, s/n and t/m are bounded from below.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Beck and S. Robins: Computing the Continuous Discretely: Integer-Point Enumeration in Polyhedra, Springer, 2007.

  2. [2]

    M. Beck and D. Pixton: The Ehrhart polynomial of the Birkhoff polytope, Discrete Comput. Geom. 30 (2003), 623–637.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    A. Békéssy, P. Békéssy and J. Komlós: Asymptotic enumeration of regular matrices, Studia Sci. Math. Hungar. 7 (1972), 343–353.

    MathSciNet  Google Scholar 

  4. [4]

    E. A. Bender: The asymptotic number of nonnegative integer matrices with given row and column sums, Discrete Math. 10 (1974), 345–353.

    Article  MathSciNet  Google Scholar 

  5. [5]

    A. Barvinok and J. A. Hartigan: An asymptotic formula for the number ofnon-negative integer matrices with prescribed row and column sums, arXiv:0910.2477v2.

  6. [6]

    A. Barvinok, A. Samorodnitsky and A. Yong: Counting magic squares in quasipolynomial time, arXiv:math/0703227v1.

  7. [7]

    R. Brualdi: Combinatorial Matrix Classes, Cambridge University Press, 2006.

  8. [8]

    E. R. Canfield, C. Greenhill and B. D. McKay: Asymptotic enumeration of dense 0–1 matrices with specified line sums, J. Combin. Theory Ser. A 115 (2008), 32–66.

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    E. R. Canfield and B. D. McKay: Asymptotic enumeration of dense 0–1 matrices with equal row sums and equal column sums, Electron. J. Combin. 12 (2005), R29.

    MathSciNet  Google Scholar 

  10. [10]

    E. R. Canfield and B. D. McKay: The asymptotic volume of the Birkhoff polytope, Online J. Anal. Comb. 4 (2009), Article No. 2.

  11. [11]

    E. R. Canfield and B. D. McKay: Asymptotic enumeration of highly oblong integer matrices with given row and column sums, in preparation.

  12. [12]

    Y. Chen, P. Diaconis, S. P. Holmes and J. S. Liu: Sequential Monte Carlo methods for statistical analysis of tables, J. Amer. Statist. Assoc. 100 (2005), 109–120.

    Article  MATH  MathSciNet  Google Scholar 

  13. [13]

    S. X. Chen and J. S. Liu: Statistical Applications of the Poisson-Binomial and conditional Bernoulli distributions, Statist. Sinica 7 (1997), 875–892.

    MATH  MathSciNet  Google Scholar 

  14. [14]

    P. Diaconis and B. Efron: Testing for independence in a two-way table: new interpretations of the chi-square statistic (with discussion), Ann. Statist. 13 (1985), 845–913.

    Article  MATH  MathSciNet  Google Scholar 

  15. [15]

    P. Diaconis and A. Gangolli: Rectangular arrays with fixed margins, in: IMA Volumes on Mathematics and its Applications, volume 72, pages 15–41. (Proceedings of the conference on Discrete Probability and Algorithms, Minneapolis, MN, 1993.)

  16. [16]

    M. Dyer, R. Kannan and J. Mount: Sampling contingency tables, Random Structures Algorithms, 10 (1997), 487–506.

    Article  MATH  MathSciNet  Google Scholar 

  17. [17]

    C. J. Everett, Jr. and P. R. Stein: The asymptotic number of integer stochastic matrices, Discrete Math. 1 (1971), 33–72.

    Article  MathSciNet  Google Scholar 

  18. [18]

    M. Gail and N. Mantel: Counting the number of r × c contingency tables with fixed margins, J. Amer. Statist. Assoc. 72 (1977), 859–862.

    Article  MATH  MathSciNet  Google Scholar 

  19. [19]

    I. J. Good: Probability and the Weighing of Evidence, Charles Griffin, London, 1950.

    Google Scholar 

  20. [20]

    I. J. Good: On the application of symmetric Dirichlet distributions and their mixtures to contingency tables, Ann. Statist. 4 (1976), 1159–1189.

    Article  MATH  MathSciNet  Google Scholar 

  21. [21]

    I. J. Good and J. F. Crook: The enumeration of arrays and a generalization related to contingency tables, Discrete Math. 19 (1977), 23–45.

    Article  MATH  MathSciNet  Google Scholar 

  22. [22]

    C. S. Greenhill and B. D. McKay: Asymptotic enumeration of sparse nonnegative integer matrices with specified row and column sums, Adv. Appl. Math. 41 (2008), 459–481.

    Article  MATH  MathSciNet  Google Scholar 

  23. [23]

    F. Greselin: Counting and enumerating frequency tables with given margins, Statistica & Applicazioni (Univ. Milano, Bicocca) 1 (2003), 87–104. Preprint available at http://hdl.handle.net/10281/4643.

    Google Scholar 

  24. [24]

    W. Hoeffding: Probability inequalities for sums of bounded random variables, J. Amer. Statist. Assoc. 58 (1963), 13–30.

    Article  MATH  MathSciNet  Google Scholar 

  25. [25]

    R. B. Holmes and L. K. Jones: On uniform generation of two-way tables with fixed margins and the conditional volume Test of Diaconis and Efron, Ann. Statist. 24 (1996), 64–68.

    Article  MATH  MathSciNet  Google Scholar 

  26. [26]

    P. A. Macmahon: Combinatorial analysis. The foundation of a new theory, Philos. Trans. Roy. Soc. London Ser. A 194 (1900), 361–386. (Paper 57 of Volume I of the Collected Papers.)

    Article  Google Scholar 

  27. [27]

    P. A. Macmahon: Combinations derived from m identical sets of n different letters, Proc. London Math. Soc. (2) 17 (1918), 25–41. (Paper 89 of Volume I of the Collected Papers.)

    Article  Google Scholar 

  28. [28]

    B. D. McKay: Applications of a technique for labelled enumeration, Congressus Numerantium 40 (1983), 207–221.

    MathSciNet  Google Scholar 

  29. [29]

    B. D. McKay: Asymptotics for 0–1 matrices with prescribed line sums, in: Enumeration and Design, pages 225–238, Academic Press, 1984.

  30. [30]

    B. D. McKay and J. C. McLeod: Asymptotic enumeration of symmetric integer matrices with uniform row sums, submitted.

  31. [31]

    B. D. McKay and X. Wang: Asymptotic enumeration of 0–1 matrices with equal row sums and equal column sums, Linear Algebra Appl. 373 (2003), 273–288.

    Article  MATH  MathSciNet  Google Scholar 

  32. [32]

    B. D. McKay and N. C. Wormald: Asymptotic enumeration by degree sequence of graphs of high degree, European J. Combin. 11 (1990), 565–580.

    MATH  MathSciNet  Google Scholar 

  33. [33]

    B. Morris: Improved bounds for sampling contingency tables, Random Structures and Algorithms 21 (2002), 135–146.

    Article  MATH  MathSciNet  Google Scholar 

  34. [34]

    E. Ordentlich and R. M. Roth: Two-dimensional weight-constrained codes through enumeration bounds, IEEE Trans. Inform. Theory 46 (2000), 1292–1301.

    Article  MATH  MathSciNet  Google Scholar 

  35. [35]

    R. C. Read: Some enumeration problems in graph theory (Doctoral Thesis), University of London, (1958).

  36. [36]

    R. P. Stanley: Enumerative Combinatorics, Vol. 1, corrected reprint of the 1986 original, Cambridge Studies in Advanced Mathematics, vol. 49, Cambridge University Press, Cambridge, 1997.

    Google Scholar 

  37. [37]

    R. P. Stanley: Combinatorics and Commutative Algebra, volume 41 of the Progress in Mathematics series, Birkhäuser, 1983.

  38. [38]

    R. P. Stanley: Decompositions of rational convex polyhedra, Ann. Discrete Math. 6 (1980), 333–342.

    Article  MathSciNet  Google Scholar 

  39. [39]

    R. P. Stanley: Magic labelings of graphs, symmetric magic squares, systems of parameters, and Cohen-Macaulay rings; Duke Math. J. 43 (1976), 511–531.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to E. Rodney Canfield.

Additional information

Research supported by the NSA Mathematical Sciences Program.

Research supported by the Australian Research Council.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rodney Canfield, E., McKay, B.D. Asymptotic enumeration of integer matrices with large equal row and column sums. Combinatorica 30, 655 (2010). https://doi.org/10.1007/s00493-010-2426-1

Download citation

Mathematics Subject Classification (2000)

  • 05A16
  • 05C30
  • 62H17